By clicking Talk to a Specialist
for information about our privacy practices.
The first drug the Mayo Clinic started my husband on was Aricept. A thoughtful neighbor, a well-respected pharmacist, came over to warn me that the best I could expect was for my husband to stay at the level of cognition he was at (which was terrible) for longer than if he didn't take the drug, but that noticable improvement was not likely. He didn't want me to get my hopes up. But my husband did improve noticably in several respects. It turns out that the disease my husband has, Lewy Body Dementia, responds far more favorably to that drug than the condition it was developed for, Alzheimer's. From what I've read, only a small percentage of Alzheimer's patients see much benefit from Aricept -- but of course if your loved one is among that small percentage you'd be glad to have tried it.
I have never heard of delaying taking Aricept. Everything I've read encourages starting as soon as possible.
As Jeannegibbs had posted, earllier....Aricept has been known to bring much improvement to those living with Lewy Body Dementia, but not so much, with those suffering from Alz....It is also true, from what I have witnessed, that those suffering with Alz/Dementia do much better when they begin this drug, as soon as possible, after an early diagnosis...as Jeanne also mentioned...
My dad was already in the moderate stages of Alz, when he began using Aricept, n I think that dad was, already, too advanced in the disease, for this drug to show much improvement in his condition....The other thing that I wanted to mention, is that, Aricept, in particular, can cause many gastrointestinal issues for the patient...This is the problem that we had with dad...He had terrible stomach problems, an could not control his bowels, at all...n he had to stop the drug, immediately ...I was told that the side affect of many of these drugs, is gastrointestinal....My dad was a prisoner to the bathroom...it was very difficult to watch...Once he got off the drug, the problem, disappeared .. He's, presently, on no memory drugs...I know that we started it, too far into his disease, but with the added problems of this side affect, he could not continue.
There are many different types of these drugs that are available....but, I suggest that you really study these medications n the possible side affects that may surface, before using them....
I wish that I could say that my dad showed some kind of improvement on this drug, but, he did not....I believe that these medications can be that "miracle" for some people, n return some quality of life, that this disease robs, from so many people...even if it's for a short time..